Magnesium Stearate is a metal derivative. It is composed of magnesium and stearic acid. According to Livestrong, “Magnesium stearate is a salt used by vitamin manufacturers as a filler in producing the majority of supplements sold in stores." While these supplements can be prepared even without the addition of the magnesium stearate agent, the process takes more time and is liable to caking the salt. Furthermore, this process requires a level of accuracy. Therefore, magnesium stearate is added during the process to increase production rate. Magnesium stearate has a number of health effects.
The sources from which magnesium stearate is isolated include palm oil and hydrogenated cottonseed oil (used for lubricating the machinery used in manufacturing of dietary supplements). These oils usually contain harmful toxins and hazardous pesticides that are particularly injurious to human health. Products that contain magnesium stearate, if consumed in small doses, do not have any serious health-related side effects. However, according to Livestrong, “In large doses, magnesium stearate damages the skin and causes liver toxicity."
Effect on the Immune System
According to Livestrong, “Claims about the use of magnesium stearate include that it presents health risks such as immune suppression, toxicity, ingestion of trans fats and exposure to carcinogens." Since magnesium stearate is an immuno-suppressor, an excess dose can also have a negative impact on T-cell functioning. This can adversely affect the immune system of the body. T-cells are any of several lymphocytes that differentiate in the thymus and possess highly specific cell-surface antigen receptors. Therefore, continued consumption of magnesium stearate can significantly weaken the immune system.
Effect in the Absorption of Nutrients
Excessive magnesium stearate can lead to a decrease in the absorption level of nutrients. Tablets without magnesium stearate have a very high absorption rate (as much as 90 per cent) but can drop to levels of 25 to 30 per cent for ones that have it. According to Ron Schmid, N.D., in his article "Dietary Supplements: What the Industry Does Not Want You to Know," reports a 65 per cent decline in absorption of nutrients when magnesium stearate is present.
Excessive consumption of magnesium stearate can inflame the membrane lining the stomach and the intestines. This is characterised especially by nausea, vomiting, diarrhoea and cramps. This medical condition is called “gastroenteritis."
Magnesium stearate powder and fumes, if inhaled, can cause an inflammation of the respiratory system and even asphyxia (a lack of oxygen or excess of carbon dioxide in the body that results in unconsciousness and often death) and can particularly impact people who are allergic or hypersensitive. According to Livestrong, “Magnesium stearate may induce an allergic reaction in some people who are sensitive to food additives."